A woman in her 40s inadvertently consumed fish at a restaurant in Jerusalem last week, triggering anaphylaxis, a life-threatening reaction to a food, drug, insect venom, or environmental substance. As her condition deteriorated, she contacted emergency services.
After receiving an alert, Avraham Friedman, a United Hatzalah volunteer EMT, rode his ambucycle and was the first to arrive at the scene in under three minutes.
By that point, the woman had developed a rash on her chest and abdomen and was struggling to breathe. Shalom Klein, another EMT, joined Friedman. Together, they recognized the symptoms of a severe anaphylactic reaction and understood that time was running out.
Friedman administered an epinephrine auto-injector, but the initial dose was insufficient to halt the progression of anaphylaxis.
The EMTs contacted United Hatzalah’s Dispatch and Command Center to request authorization for a second injection, which was granted. Klein administered the injection, but again, it had little effect in improving the woman’s condition.
Another United Hatzalah volunteer, Dr Yosef Daniel Shakargy, was passing through the area on his bike when he encountered the emergency and stopped to help.
Shakargy recommended a third epinephrine auto-injector which Klein administered, finally improving the patient’s symptoms and raising her oxygen saturation to a stable level of 96%.
An ambulance arrived shortly afterward, and the woman was transported to a nearby hospital where she is now in stable condition.
Said Klein after the incident:
It was an exceptionally severe reaction. I’ve witnessed numerous cases of anaphylactic reactions and administered EpiPen injections on countless occasions. However, encountering a reaction of such intensity, requiring not one but three injections before we observed any improvement in the patient’s condition, is rare in my experience.
I must also emphasize the invaluable role played by Dr. Shakargy, who coincidentally arrived on the scene after a long shift at Hadassah Ein Kerem and dropped what he was doing in order to help. His presence brought a sense of reassurance in a highly stressful situation where the first two injections had yielded limited results.
Our congratulations and thanks to Klein, Friedman, and Shakargy for their heroic efforts, and our best wishes go out to the woman for a speedy and complete recovery.
We don’t know whether she carried her own epinephrine auto-injector and whether she administered it to herself. We do know that the sooner you administer epinephrine in an anaphylactic emergency, the better the outcome.
We urge all those prescribed epinephrine to always take two auto-injectors along everywhere, every time, and to administer the first and call emergency services as soon as anaphylaxis is suspected. If the symptoms don’t improve in 5-10 minutes, administer the second auto-injector.